South Dakota, 2005

Lightning Strike in South Dakota, July 16, 2005

July 16, 2005 · NWS ABR · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 16, 2:50 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 16, 2:50 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
350 PM CDT SAT JUL 16 2005

.SHORT TERM...TONIGHT THROUGH TUESDAY.
MAIN FORECAST CHALLENGE IS PRECIP CHANCES FOR TONIGHT AND TOMORROW.
WATER VAPOR IMAGERY CURRENTLY SHOWING LOCATION OF IMPRESSIVE SUMMER
LOW FEATURE ROTATING ACROSS SOUTHERN SASKATCHEWAN. A LEADING SHORT
WAVE AROUND THIS LOW IS RESPONSIBLE FOR THE ONGOING CONVECTION
PUSHING NORTHEASTWARD ACROSS CENTRAL NORTH DAKOTA AT THIS TIME.
MEANWHILE...ABR CWA REMAINS UNDER STRONG CAP WITH H7 TEMPERATURES
REACHING FROM +12 TO +16C E/W AND WARM FRONT NOW STRETCHED JUST
NORTH OF CWA. ASSOCIATED LOW PRESSURE CENTER IS LOCATED IN
SOUTHEASTERN MONTANA AS ANALYZED ON 18Z SUBJECTIVE MSAS ANALYSIS.
THIS LOW CENTER WILL ELONGATE AS IT ENTERS THE DAKOTAS UNDER THE
INFLUENCE OF MAIN UPPER TROUGH AROUND THE LOW. THIS RESULTS IN A
DISTINCT COLD FRONTAL BOUNDARY WITH DECENT LOW LEVEL CONVERGENCE.
ALTHOUGH TEMPERATURES REMAIN WARM ALOFT...SOME CONVECTION HAS
DEVELOPED ALONG THIS CONVERGENCE ZONE INTO NORTHWESTERN SOUTH
DAKOTA. DID INTRODUCE CHC AND ISOLATED POPS IN NW COUNTIES...HOWEVER
SUPPORT FOR CONVECTION INTO FORECAST AREA APPEARS TO DIMINISH INTO
THE NIGHT WITH EXISTING THERMAL CAP AND LOSS OF SURFACE FORCING. SPC
DID ISSUE SEVERE WATCH FOR THREE OF NORTHWEST COUNTIES AS WELL UNTIL
04Z WITH STEEP LAPSE RATES AND LARGE AMOUNT OF INSTABILITY PRESENT
AHEAD OF SURFACE BOUNDARY.

THUNDERSTORM DEVELOPMENT MAY BE POSSIBLE SUNDAY MIDDAY ALONG THE
FRONT AS IT CROSSES EASTERN ZONES. INSTABILITY REMAINS SUFFICIENT
WITH NAM SOUNDINGS INDICATING NEAR 3000 J/KG SBCAPE AHEAD OF FRONTAL
BOUNDARY. CAP ALSO BEGINS TO WEAKEN RAPIDLY WITH PERSISTENT CAA IN
NORTHWESTERLY FLOW. HOWEVER...NAM AND GFS NOW INDICATING A FASTER
PROGRESSION OF THE COLD FRONT AND HAVE IT EXITING CWA BY MID
AFTERNOON. THIS MAY NOT ALLOW ENOUGH TIME FOR SURFACE CONVERGENCE
AND DAYTIME HEATING TO BREAK THE STRONG CAP. THEREFORE...LEFT ONLY A
SLIGHT CHANCE FOR THUNDERSTORMS IN THE EASTERN ZONES FOR TOMORROW.
BEHIND THE FRONT...NORTHWESTERLY WINDS WILL PICK UP AS NEAR 10MB
PRESSURE GRADIENT DEVELOPS ACROSS CWA. WINDS SHOULD STAY UNDER
ADVISORY CRITERIA AS H925 WINDS PICK UP ONLY BRIEFLY TO 30-35KT
BEHIND COLD FRONT.
HIGH PRESSURE THEN MOVES IN FOR MONDAY AND COOLER CONDITIONS ARE
EXPECTED WITH H85 TEMPS FALLING TO +10 TO +14C. RETURN FLOW STARTS
AGAIN ON TUESDAY IN RESPONSE TO NEXT SOUTHERN CANADIAN TROUGH.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
WITH THE EXCEPTION OF THE GFS MODEL...WHICH HAS BEEN RATHER
INCONSISTENT WITH FEATURES THE LAST COUPLE OF DAYS...MEDIUM RANGE
SOLUTIONS APPEAR TO HAVE A HANDLE ON THE WEATHER PATTERN IN THE OUT
PERIODS. WEDNESDAY OPENS WITH AN UPPER LEVEL WAVE TRAVELING THROUGH
SOUTHERN CANADA...DRAGGING A COLD FRONT THROUGH THIS AREA. LEFT THIS
PERIOD DRY THOUGH AS 700HPA TEMPS TOO WARM TO SUPPORT CONVECTION.
MOSTLY ZONAL FLOW OVER THIS AREA WITH A FEW WEAK SHORT WAVES
SKIRTING THE NORTHERN PLAINS THURSDAY THROUGH SATURDAY. WEDNESDAY
FRONTAL BOUNDARY RETURNS TO CWA AS A WARM FRONT LATE THURSDAY NIGHT
INTO FRIDAY...BUT AGAIN...BY THE TIME FRONTAL BOUNDARY REACHES
CWA...MID-LEVEL THERMAL PROGS ARE WARM ENOUGH TO CAP THE ATMOSPHERE
AND KEEP CONVECTION FROM DEVELOPING. COOLING TREND IN PLACE FOR
WEDNESDAY AND THURSDAY AS HIGH PRESSURE DOMINATES THE CWA THOSE TWO
DAYS. THEN...WAA ENSUES IN RETURN FLOW SET-UP FRIDAY AND SATURDAY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

LILES/DORN
Hazardous weather outlook, Jul 16, 4:00 AM CST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
500 AM CDT SAT JUL 16 2005

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170959-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
500 AM CDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON ALONG AND EAST OF
THE INTERSTATE CORRIDOR. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

HINTZ

The radar

The Bismarck radar (KBIS), 180 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Dewey

When
July 16, 5:00 PM CST
Where
Dewey County, 1 mi W of Isabel
Reported by
NEWSPAPER
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

Lightning struck a tree west of Isabel. A shed was then caught on fire and destroyed.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468003.